Methemoglobinemia in a Pediatric Oncology Patient Receiving Sulfamethoxazole/Trimethoprim Prophylaxis
Unusual or unexpected effect of treatment, Unexpected drug reaction , Rare disease, Educational Purpose (only if useful for a systematic review or synthesis)
Timothy G. Carroll, Megan G. Carroll
(Department of Pediatrics, Section of Critical Care, University of Oklahoma Health Science Center, Oklahoma City, OK, USA)
Am J Case Rep 2016; 17:499-502
Methemoglobinemia due to the administration of sulfamethoxazole/trimethoprim has been documented in a series of case reports. However, all of these reports are on adult patients, and all patients received at least daily administration of sulfamethoxazole/trimethoprim for the treatment of active or suspected infection.
CASE REPORT: Herein we report the development of methemoglobinemia in a pediatric patient receiving sulfamethoxazole/trimethoprim three times weekly for the prophylaxis of opportunistic infections.
CONCLUSIONS: The clinician should always consider sulfamethoxazole/trimethoprim, even when administered for opportunistic infection prophylaxis at reduced doses and intervals, as a possible cause of methemoglobinemia.
Keywords: Leukemia, Myelomonocytic, Juvenile - complications, Humans, Male, Methemoglobinemia - chemically induced, Opportunistic Infections - prevention & control, Trimethoprim, Sulfamethoxazole Drug Combination - therapeutic use